Alert archive / Utah / Flash Flood Warnings in 2011

Flash Flood Warning 37, NWS Grand Junction, CO

September 17, 2011Grand County, Utah

NWS Grand Junction, CO issued this flash flood warning at Sep 17, 2011, 12:45 PM MDT for Grand County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2011, 12:45 PM MDT (18:45 UTC)
Expired
Sep 17, 2011, 6:30 PM MDT
In force
6 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Grand County, UT

The radar

The Grand Junction radar (KGJX), 118 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WGUS55 KGJT 171845
FFWGJT
UTC019-180030-
/O.NEW.KGJT.FF.W.0037.110917T1845Z-110918T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1245 PM MDT SAT SEP 17 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GRAND COUNTY IN EAST CENTRAL UTAH...

* UNTIL 630 PM MDT

* AT 1232 PM MDT...NATIONAL PARK SERVICE OFFICIALS REPORTED FLASH   
FLOODING WITHIN ARCHES NATIONAL PARK NEAR THE DELICATE ARCH TRAIL 
HEAD. THE NORMALLY DRY SALT WASH NOW HAS 4.5 FEET OF WATER FLOWING 
THROUGH IT AND WAS ACTIVELY FLOWING ACROSS THE DELICATE ARCH ACCESS 
ROAD.  

THIS FLOODING HAS RESULTED FROM HEAVY RAINS WHICH OCCURRED LAST 
NIGHT AND EARLY THIS MORNING NORTH OF THE PARK. AS DICTATED BY 
PREVIOUS EXPERIENCE WITH THE SALT WASH...IT WILL TAKE SEVERAL HOURS 
FOR THE FLOODING TO SUBSIDE. UNTIL THEN...THE NATIONAL PARK SERVICE 
HAS CLOSED THE DELICATE ARCH ACCESS ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3876 10952 3873 10949 3872 10952 3875 10954

$$

NL
2 follow-up statements
809 
WGUS75 KGJT 172130
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT SAT SEP 17 2011

UTC019-180030-
/O.CON.KGJT.FF.W.0037.000000T0000Z-110918T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAND UT-
330 PM MDT SAT SEP 17 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL GRAND
COUNTY UNTIL 630 PM MDT...

AT 328 PM MDT...LOCAL PARK SERVICE EMPLOYEES IN ARCHES NATIONAL PARK 
REPORTED THAT FLASH FLOODING WAS OCCURRING IN THE VICINITY OF SALT 
WASH. WATER LEVELS HAVE STARTED TO SLOWLY RECEDE...ALTHOUGH OVER 2 
FEET OF WATER REMAINED FLOWING THROUGH LOW WATER CROSSING ALONG THE 
SALT WASH. ADDITIONAL THUNDERSTORMS NORTH OF THE PARK WILL SEND MORE 
WATER THROUGH THE SALT WASH THIS EVENING...SO SOME SLIGHT RISES IN 
WATER LEVELS WILL REMAIN POSSIBLE THROUGH 630 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3876 10952 3873 10949 3872 10952 3875 10954

$$

JDC
289 
WGUS75 KGJT 180030
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
630 PM MDT SAT SEP 17 2011

UTC019-180044-
/O.EXP.KGJT.FF.W.0037.000000T0000Z-110918T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAND UT-
630 PM MDT SAT SEP 17 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL GRAND
COUNTY WILL BE ALLOWED TO EXPIRE AT 630 PM MDT...

EXCESS RUNOFF FROM RECENT HEAVY RAINFALL HAS ENDED OVER THE WARNED 
AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE 
BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3876 10952 3873 10949 3872 10952 3875 10954

$$

JDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 10:50 AM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 17, 10:50 AM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1050 AM MDT SAT SEP 17 2011

.UPDATE...

LAST IN A SERIES OF SHORTWAVE TROUGHS WILL CONTINUE TO SWEEP ACROSS
THE AREA LATE THIS MORNING AND THROUGH THE EARLY PART OF THE
AFTERNOON. AS A RESULT...EXPECT SCATTERED TO NUMEROUS SHOWERS WITH
A FEW EMBEDDED THUNDERSTORMS TO CONTINUE. LATEST FORECAST SEEMS TO
HAVE THIS ACTIVITY WELL HANDLED SO WILL NOT BE UPDATING AT THIS
TIME.

AVIATION FORECAST UPDATED BELOW.

&&

.SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...

UPPER LEVEL VORT CENTER OVER SOUTHEAST UTAH IS RESPONSIBLE FOR THE
CONTINUED SHOWERS AND THUNDERSTORMS ACROSS SAN JUAN COUNTY UTAH.
THIS ACTIVITY IS SPREADING EAST INTO SW COLORADO AND WILL SET THE
TONE FOR THE WEATHER CONDITIONS EXPECTED TODAY.  THE AIR MASS
REMAINS MOIST AND UNSTABLE FOR THE NEXT TROUGH THAT IS CURRENTLY
CROSSING UTAH EARLY THIS MORNING. MODEL DATA DEPICTING SOME
DECENT BULK SHEAR UPWARDS TO 30 KNOTS TODAY AS THE TROUGH AXIS
MOVES ACROSS WRN COLORADO EARLY THIS AFTERNOON.  COULD SEE STRONG
THUNDERSTORMS...BUT MODELS SHOW MIXED LAYER CAPE VALUES OF LESS
THAN 500 J/KG.  THESE VALUES WILL BE DECREASING DURING THE PEAK
HEATING HOURS AS MUCH OF THE FORECAST AREA WILL BE BEHIND THE
DEPARTING SHORT WAVE BY 21Z (3 PM MDT) THIS AFTERNOON.  EXTENSIVE
CLOUD COVER THIS MORNING AND AN ENVIRONMENT THAT HAS BEEN RAIN
COOLED BY FRIDAYS CONVECTIVE ACTIVITY ACCOUNTS FOR THE POOR CAPE
VALUES PROGGED FOR TODAY.  THE SHARP TROUGH AXIS AT 300 MB WILL
PROVIDE DYNAMICAL LIFT AND SOME MID LEVEL COOLING WILL STEEPEN
LAPSE RATES ALOFT...AND THIS COULD COMPENSATE FOR THE LOW CAPE
VALUES.  EXPECT SOME THUNDERSTORMS TO BE STRONG WITH LOCALLY HEAVY
RAINERS WITH POSSIBLE HAIL...WOULD NOT BE SURPRISED IF ONE OR TWO
STORMS BECOME MARGINALLY SEVERE. THE BEST CHANCE FOR THUNDERSTORM
ACTIVITY WILL BE EARLY AFTERNOON...BY LATE AFTERNOON DRIER AIR
ALOFT ARRIVES BEHIND THE TROUGH.  THERE IS A SECONDARY AND MUCH
WEAKER VORT LOBE THAT CROSSES NE UTAH AND NW COLORADO OVERNIGHT
AND MAY TRIGGER A SHOWER OR STORM AFTER THE MAIN TROUGH PASSAGE.
BUT THE OVERALL TREND WILL BE FOR DIMINISHING CONVECTIVE ACTIVITY
EARLY IN THE EVENING...ESPECIALLY ACROSS THE SOUTH.

TONIGHT...EXPECT CLEARING CONDITIONS FOR MUCH OF THE AREA EXCEPT
FOR SOME CLOUDS LINGERING TOWARD THE DIVIDE. BOUNDARY LAYER
MOISTURE WILL LINGER AND SOME PATCHY FOG MAY DEVELOP ALONG SOME
RIVER VALLEYS...BUT WILL SEE HOW THINGS PLAY OUT BEFORE ADDING TO
THE GRIDS.

SUNDAY...MUCH MORE STABLE AS THE FLOW ALOFT BECOMES NORTHWESTERLY
AND ANTICYCLONIC. LOW TOP CONVECTIVE CELLS ARE STILL POSSIBLE OVER
THE WESTERN SLOPE HIGH COUNTRY IN THE AFTERNOON...BUT ANY STORMS
WOULD BE ISOLATED AND SHORT LIVED AS DYNAMICAL SUPPORT WILL BE
LACKING AND LOW CONVECTIVE POTENTIAL.  MORE SUNSHINE IS ANTICIPATED
WHICH WILL RESULT IN SLIGHTLY HIGHER AFTERNOON TEMPERATURES.

.LONG TERM /MONDAY THROUGH FRIDAY/...

MODELS HAVE TRENDED A BIT SLOW AND STRONGER WITH THE SHORTWAVE THAT
MOVES THROUGH THE NORTHERN ROCKIES ON MONDAY AND CLOSES OFF A
CIRCULATION ACROSS THE NORTHEAST PLAINS/WESTERN GREAT LAKES BY
TUESDAY. THROUGH THIS TIME BULK OF MODELS IN FAIR AGREEMENT...BUT BY
MID WEEK...THE GFS BECOMES A STRONG OUTLIER...EVEN COMPARED TO IT/S
RUN FROM 24 HOURS AGO. CURRENT FORECAST SIDED AWAY FROM THIS SOLN
AND CONFIDENCE HIGHER IN DOING THE SAME TODAY SO NO REAL BIG CHANGES
ARE PLANNED WITH BULK OF THE UPCOMING WEEK EXPECTED TO BE DRY AND
SEASONABLE.
THE ONLY REAL SIGNAL FOR MORE ORGANIZED CONVECTION LOOKS TO BE ON
TUESDAY AFTERNOON WHEN MOISTURE MAY BE FORCED BACK WESTWARD OVER THE
SOUTHERN ROCKIES IN THE UPSLOPE FLOW BEHIND A STRONG COLD FRONT
SAGGING DOWN THE HIGH PLAINS. THIS MOISTURE WILL BE PUSHED UNDER
STEEPER MID LEVEL LAPSE RATES AND EMBEDDED WEAK IMPULSES SEEN BEST
IN THE 1.5 PVU PRESSURE FIELDS PUSHING INTO SOUTHERN COLORADO DURING
PEAK HEATING. AS SUCH WILL LEAVE BEST...BUT STILL
ISOLATED...THUNDERSTORM CHANCES ACROSS THE SAN JUAN RANGE TUESDAY
AFTERNOON...THOUGH CENTRAL MOUNTAINS MAY SEE SOME ISOLATED STORMS AS
WELL. LEANING AWAY FROM MEX GUIDANCE WHICH WILL LEAVE TEMPERATURES
AT OR SLIGHTLY ABOVE NORMAL READINGS FOR NEXT WEEK.

&&

.AVIATION...

AN UPPER LEVEL DISTURBANCE SWEEPING EASTWARD ACROSS WESTERN COLORADO
WILL CONTINUE TO GENERATE SHOWERS AND EMBEDDED THUNDERSTORMS THROUGH
THE REMAINDER OF THE MORNING AND INTO THE EARLY AFTERNOON HOURS.
THIS ACTIVITY WILL MAINLY IMPACT AIRFIELDS TO THE RIGHT OF AN AREA
BOUNDED BY A 20SW K4BL-KVEL-40N KSBS-KPSO-20SW K4BL LINE. FOR
MUCH OF THE AREA...FLIGHT CONDITIONS WILL REMAIN VFR THOUGH HEAVIER
SHOWERS AND THUNDERSTORMS WILL BRING MVFR CIGS AND/OR VSBY. MOUNTAIN
OBSCURATIONS WILL BE COMMON. MUCH OF THIS ACTIVITY WILL DIMINISH
EARLY THIS EVENING. LATER TONIGHT AND SUNDAY...VFR CONDITIONS WILL
BE THE RULE. HOWEVER...THE HIGH VALLEYS AROUND KASE...KEGE AND KRIL
CAN EXPECT SOME LOW STRATUS AND AREAS OF FOG LATE TONIGHT AND EARLY
SUNDAY MORNING. LOCALIZED IFR CIGS AND VSBY ARE POSSIBLE IN THESE
AREAS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

UPDATE.......NL
SHORT TERM...PF
LONG TERM....DP
AVIATION.....PF
Hazardous weather outlook, Sep 17, 6:01 AM MDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
601 AM MDT SAT SEP 17 2011

COZ001>014-017>023-UTZ022>025-027>029-181215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
601 AM MDT SAT SEP 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
COLORADO...NORTHWEST COLORADO...SOUTH CENTRAL COLORADO...
SOUTHWEST COLORADO...WEST CENTRAL COLORADO...UT...EAST CENTRAL
UTAH...NORTHEAST UTAH AND SOUTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT

EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH EARLY AFTERNOON.
THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS THAT PRODUCE GUSTY
WINDS TO 30 MPH AND SMALL HAIL. MODERATE TO HEAVY RAIN SHOWERS
WILL ACCOMPANY THUNDERSTORMS TODAY. ACTIVITY IS EXPECTED TO
DECREASE FROM THE WEST BY LATE AFTERNOON...ALTHOUGH SOME ISOLATED
SHOWERS AND THUNDERSTORMS MAY OCCUR OVER NORTHEAST UTAH AND
NORTHWEST COLORADO THROUGH THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH TUESDAY...ISOLATED THUNDERSTORMS MAY OCCUR EACH
AFTERNOON OVER THE HIGH COUNTRY OF WESTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY...BUT REPORTS OF RAINFALL
AMOUNTS AND ANY HAIL WILL BE APPRECIATED.

In the hours before

Special weather statement, Sep 17, 11:03 AM MDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1103 AM MDT SAT SEP 17 2011

COZ021-UTZ022-028-171745-
FOUR CORNERS/UPPER DOLORES RIVER CO-LA SAL AND ABAJO MOUNTAINS
UT-SOUTHEAST UTAH UT-
1103 AM MDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN...NORTHWESTERN
MONTEZUMA AND SOUTHWESTERN DOLORES COUNTIES UNTIL 1145 AM MDT...

AT 1100 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES EAST OF BLANDING...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL EASTERN SAN JUAN COUNTY THROUGH 1145 AM MDT
RURAL SOUTHWESTERN DOLORES COUNTY THROUGH 1145 AM MDT
RURAL NORTHWESTERN MONTEZUMA COUNTY THROUGH 1145 AM MDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3761 10872 3738 10883 3758 10938 3775 10930

NL

Nearby

Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.